Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2003, 7:22 PM EDT for Delta County, Schoolcraft County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2003, 7:22 PM EDT (23:22 UTC)
- Expired
- Jul 31, 2003, 8:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Delta County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 104 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 312322 SVRMQT MIC041-153-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 721 PM EDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN SOUTHERN SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN * UNTIL 815 PM EDT * AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ESCANABA TO 22 MILES SOUTHEAST OF ESCANABA. THE LINE WAS MOVING EAST AT 35 MILES AN HOUR. * SEVERE THUNDERSTORMS WILL BE NEAR... FAIRPORT AT 730 PM EDT... FAYETTE AT 735 PM EDT... NAHMA AT 740 PM EDT... GARDEN AT 745 PM EDT... ISABELLA AT 750 PM EDT... GARDEN CORNERS AT 755 PM EDT... DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. $$ LAT...LON 4578 8706 4541 8680 4567 8583 4604 8608 JLB WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:25 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 31, 4:25 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 425 PM EDT THU JUL 31 2003 EXTREMELY SLOW MOVING MID LEVEL LOW WILL PLAGUE THE AREA INTO EARLY NEXT WEEK. WV IMAGERY THIS AFTN SHOWS MID LEVEL LOW SPINNING NEAR KINL WITH EMBEDDED SHORTWAVES ROTATING NE THRU NW WI AND SE THRU NW MN. AS WAS THE CASE YESTERDAY...DAYTIME HEATING HAS RESULTED IN EXPANSION OF SHRA/TSRA...AIDED BY SHORTWAVE ENERGY. SO FAR...NO HAIL REPORTS... BUT FREEZING LEVEL AROUND 11KFT AND WBZERO AROUND 9KFT WILL SUPPORT HAIL IN THE STRONGER STORMS. UNLESS TRAINING OCCURS...WOULDNT EXPECT EXCESSIVE RAIN TO BE A BIG ISSUE AS 12Z PWAT ANALYSIS SHOWS 1-1.25 INCHES (ABOUT 125-150PCT NORMAL). NEARLY STAGNANT UPPER FLOW PATTERN WILL RESULT IN JUST ABOUT THE SAME WEATHER CONDITIONS DAILY FOR THE NEXT FEW DAYS. MIDLEVEL LOW CURRENTLY NEAR KINL WILL DRIFT ONLY TO WI BY SUN MORNING. SO THE ROUTINE WILL BE SHRA/TSRA EACH DAY WITH PEAK COVERAGE IN THE AFTN/EARLY EVENING. SHORTWAVES ROTATING IN CIRCULATION (WHICH WILL BE DIFFICULT TO TIME BEYOND ABOUT 24HRS) WILL ALSO MODULATE COVERAGE AND INTENSITY. EXPECT DIMINISHING COVERAGE OF SHRA/TSRA TONIGHT...EXCEPT FOR THE ERN FCST AREA AS SUBTLE SHORTWAVE CURRENTLY IN NW MN ROTATES TO CNTRL UPPER MI...SUSTAINING DYNAMIC SUPPORT FOR PCPN OVER THE E. 850-500MB QVECTOR CONVERGENCE FIELDS BARE THIS OUT. ERN FCST AREA ALSO UNDER MORE SUSTAINED UPPER DIVERGENCE AND 850MB CONVERGENCE THRU THE NIGHT. A REPEAT PERFORMANCE ON TAP FRI AS CENTER OF 5H LOW MEANDERS BTWN KINL AND ISLE ROYALE...KEEPING FCST AREA ON SE SIDE OF SYSTEM. MAIN NEGATIVE FRI IS THAT THERE WONT BE THE SHORTWAVE SUPPORT THAT IS PRESENT TODAY. ON THE OTHER HAND...WEAK LOW-LEVEL WIND FIELDS FRI SHOULD SUPPORT BETTER DEFINED LAKE BREEZE DEVELOPMENT FROM SUPERIOR AND MICHIGAN TO PROVIDE LOW-LEVEL FOCUSING. DEPENDING ON AMOUNT OF DAYTIME HEATING AND RESULTING CAPE INCREASE...MAY HAVE TO DEAL WITH SOME HAIL STORMS. PCPN WILL DIMINISH FRI EVENING. ON SAT 5H LOW DRIFTS FROM MN ARROWHEAD TO FAR NRN WI. SEE NO REASON WHY SAT WILL BE MUCH DIFFERENT THAN FRI. AGAIN...LOW-LEVEL WIND FIELDS ARE LIGHT... ALLOWING LAKE BREEZE DEVELOPMENT TO PROVIDE FOCUSING FOR STORM DEVELOPMENT. PREFER THE LGT/VRBL WIND REGIME FROM ETA RATHER THAN GFS NRLY FLOW AS IT LOOKS TO BE OVERDEEPENING SFC LOW ASSOCIATED WITH CONVECTION IT HAS OVER LWR MI. WITH PROXIMITY OF 5H LOW CENTER AND COLD POCKET...INCLINED TO INCREASE POPS TO LIKELY AGAIN IN THE AFTN. 5H LOW DRIFTS OVER NRN WI/UPPER MI ON SUN...CONTINUING THREAT OF SHRA/TRSA...ESPECIALLY IN THE AFTN. MON THRU THU...GFS/CANADIAN/UKMET/ECMWF (INCLUDING GFS ENSEMBLES) ARE IN EXCELLENT AGREEMENT REGARDING SLOW PROGRESSION OF FEATURES ACROSS THE CONUS. PERSISTENT BAND OF NOTABLE ABOVE NORMAL 5H HEIGHTS FROM FAR NRN PLAINS ACROSS HUDSON BAY INTO NRN QUEBEC (CENTERED ON HUDSON BAY) WILL ENSURE 5H LOW OVER THE WRN LAKES WILL BE SLOW TO DEPART NEXT WEEK. EVEN BY NEXT FRI...GFS ENSEMBLES INDICATE TROFFING WILL LINGER OVER THE ERN LAKES. HAVE LEFT GOING CHC TSRA ON MON WITH MIDLEVEL LOW SITTING NEARBY OVER LWR MI...AND WILL RELUCTANTLY CARRY TSRA CHC ONE MORE DAY INTO TUE AS LOW ONLY EDGES E TO LAKE HURON. WILL HOWEVER LEAVE KEWEENAW DRY TUE AS LIGHT NRLY BNDRY LAYER FLOW ACROSS LAKE SUPERIOR SHOULD KEEP AIRMASS STABLE THERE...AND FOR THAT MATTER...TSRA SHOULD BE CONIFINED TO POINTS FARTHER INLAND FROM LAKE SUPERIOR ELSEHWERE. WILL SHOOT FOR DRY DAYS WED/THU AS LOW CONTINUES TO DRIFT E AND HEIGHTS SLOWLY RISE. WOULDNT BE TOO SURPISED THOUGH IF PCPN HAS TO BE INTRODUCED IN LATER FCSTS FOR WED. HIGH TEMPS SHOULD AVERAGE SLIGHTLY BLO NORMAL EARLY AND RISE TO AROUND NORMAL BY THE END OF THE PERIOD. .MQT...NONE. ROLFSON
Hazardous weather outlook, Jul 31, 4:51 PM EDT, 2 hours 31 minutes before
MIZ001>007-009>014-084-085-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 451 PM EDT THU JUL 31 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AND FRIDAY...ESPECIALLY THIS EVENING AND FRIDAY AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME SEVERE AND CAUSE HAIL AS LARGE AS ONE INCH IN DIAMETER. EXPECT SOME OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN TONIGHT. THE THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
In the hours before
Local storm report, Jul 31, 6:10 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
610 PM EDT THU JUL 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM STEPHENSON MI 1.00 INCH HAIL
07/31/03 MENOMINEE
AJLocal storm report, Jul 31, 7:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
707 PM EDT THU JUL 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 2 SW STEPHENSON MI 1.50 INCH HAIL
07/31/03 MENOMINEE
AJThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:22 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 53 min |
| Jul 30, 9:17 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 58 min |
| Jul 30, 10:03 PM EDT | Special Marine Warning | MQT | 72 min | |
| Jul 31, 4:47 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 5:06 PM EDT | Severe Thunderstorm Warning | MQT | Menominee | 54 min |
| Jul 31, 5:59 PM EDT | Severe Thunderstorm Warning | MQT | Menominee | 61 min |
| Jul 31, 6:42 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 6:42 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 6:42 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 6:49 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Iron | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.